North Dakota, 2019

Hail in North Dakota, August 6, 2019

August 6, 2019 · NWS FGF · 2 events in 1 county or zone

Afternoon highs on August 6th again topped out in the 80s, although dew points had fallen somewhat from August 5th. Dew points on the 6th generally ranged in the upper 50s to lower 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Afternoon highs on August 6th again topped out in the 80s, although dew points had fallen somewhat from August 5th. Dew points on the 6th generally ranged in the upper 50s to lower 60s. By early evening, a cold front began to sag slowly southeast, helping to fire off scattered thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 6, 6:08 PM CST, 8 minutes earlier.

Area forecast discussion, Aug 6, 6:08 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
708 PM CDT Tue Aug 6 2019

.UPDATE...
Issued at 651 PM CDT Tue Aug 6 2019

A general increase in convective coverage has occurred over the
past 3 hours. With weak mid level lapse rates and bulk shear
values 20 to 25 kts storms will continue to display a pulsing
nature as the boundary sags to the south this evening. Expected
evolution tonight will be a broken line of convection moving
east southeast from the central valley into lakes country. One or
two storms may become severe with hail up to an inch and or wind
gusts around 60mph.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 344 PM CDT Tue Aug 6 2019

Cold front located from near Winnipeg to Bottineau, then to Minot
then into SW North Dakota. Severe storms along this boundary in
south central ND will not affect our area. What is being watched
is scattered storms forming just ahead of frontal boundary in S
Manitoba and moving into far NE ND and far NW MN. As expected,
these storms will grow a bit in size, intensity and may become
briefly severe but lack of bulk shear in the 0-6km should limit
time at severe. 1 inch hail or wind gusts to 60 mph remain the
main threat. Scattered pops will expand southeast thru the evening
and then overnight.

Wednesday will see some mid clouds with a short wave coming
southeast thru the area at 500 mb and behind the front. A few
models have some low qpf but kept it dry for now per coord. More
clouds Wed will keep temps significantly cooler than the heat of
today...with highs 70-75.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 344 PM CDT Tue Aug 6 2019

Mainly clear Wed night with lows 45-50.

Thursday through Saturday

For Thursday, the area will be dominated by a surface high following
the passage of a cold front to the south. Temperatures will be
slightly below average Thursday into Thursday night with highs in
the low to mid 70s and lows generally near or just below 50.
Guidance points at a slight chance for an isolated shower or
thunderstorm late Thursday night west of Devils Lake, but generally
clear conditions are expected. Expect Friday to be more seasonal
with areas of low pressure centered to the west. Although the area
will be under a large-scale ridge, embedded shortwaves associated
with the low pressure system suggest chances for convection later
Friday night into Saturday morning. Zonal flow aloft with small
embedded shortwaves will keep chances for showers and thunderstorms
during the day on Saturday and into Saturday night.

Sunday through Tuesday

For Sunday, the area of low pressure will be progressing eastward
from eastern Montana and towards eastern North Dakota and western
Minnesota. The current model consensus brings more activity into the
area Sunday night into early Monday morning. Model disagreement does
exist on the timing and placement of the low, with the ECMWF and
Canadian-NH suggesting activity will be pushed more into Monday.
Following the progression of the low pressure system, the flow
appears to become more zonal with isolated convection remaining
possible into Tuesday. Temperatures look to be cooler again to start
the next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 651 PM CDT Tue Aug 6 2019

Line of convection will impact GFK, DVL, TVF over the next hour or
two. Could see some wind gusts with these storms. Otherwise VFR
conditions are expected with NW winds developing tonight into
tomorrow with gusts to 20kts by afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...Riddle
LONG TERM...Wasilewski
AVIATION...JK
Hazardous weather outlook, Aug 6, 4:02 AM CST, 14 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
502 AM CDT Tue Aug 6 2019

MNZ001>009-013>017-022-023-029-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-071015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Wilkin-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County-
502 AM CDT Tue Aug 6 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms are possible across
eastern North Dakota into northwest Minnesota. The main hazards
will be large hail up to quarter size and damaging wind gusts up
to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

MNZ024-027-028-030>032-040-071015-
Hubbard-West Becker-East Becker-West Otter Tail-East Otter Tail-
Wadena-Grant-
502 AM CDT Tue Aug 6 2019

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop this afternoon
into evening within west-central Minnesota. However, the
probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CJ

In the hours before

Special weather statement, Aug 6, 5:20 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
620 PM CDT Tue Aug 6 2019

MNZ008-009-013-062345-
East Marshall MN-North Beltrami MN-Pennington MN-
620 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...WEST
CENTRAL BELTRAMI AND NORTHEASTERN PENNINGTON COUNTIES UNTIL 645 PM
CDT...

At 619 PM CDT, Doppler radar was tracking a strong thunderstorm over
Espelie, or 24 miles east of Thief River Falls, moving southeast at
30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Jelle around 640 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4802 9543 4802 9558 4800 9558 4800 9563
      4817 9582 4825 9579 4833 9567 4821 9526
TIME...MOT...LOC 2319Z 299DEG 25KT 4821 9567

BP
Special weather statement, Aug 6, 5:37 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
637 PM CDT Tue Aug 6 2019

MNZ009-013-016-070000-
North Beltrami MN-Pennington MN-North Clearwater MN-
637 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BELTRAMI...
NORTHEASTERN PENNINGTON AND NORTH CENTRAL CLEARWATER COUNTIES UNTIL
700 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Espelie, or 29 miles east of Thief River Falls,
moving southeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Beltrami, northeastern Pennington and north central Clearwater
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4793 9531 4809 9569 4818 9564 4818 9559
      4822 9560 4824 9550 4817 9511
TIME...MOT...LOC 2337Z 293DEG 27KT 4815 9553

BP
Special weather statement, Aug 6, 5:42 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
642 PM CDT Tue Aug 6 2019

NDZ026-027-070000-
Nelson ND-Grand Forks ND-
642 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAND FORKS AND EAST
CENTRAL NELSON COUNTIES UNTIL 700 PM CDT...

At 641 PM CDT, Doppler radar was tracking a strong thunderstorm near
Niagara, or 33 miles southwest of Grafton, moving southeast at 30
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Niagara around 645 PM CDT.
  McCanna and Larimore around 700 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4800 9799 4806 9799 4811 9792 4806 9743
      4784 9761
TIME...MOT...LOC 2341Z 293DEG 27KT 4806 9790

BP
Special weather statement, Aug 6, 5:46 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
646 PM CDT Tue Aug 6 2019

NDZ014-015-024-070015-
Eddy ND-Benson ND-Ramsey ND-
646 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...
SOUTHWESTERN RAMSEY AND NORTH CENTRAL EDDY COUNTIES UNTIL 715 PM
CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm near
Minnewaukan, or 18 miles west of Devils Lake, moving southeast at 30
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Oberon around 655 PM CDT.
  Grahams Island State Park around 655 PM CDT.
  Fort Totten and Camp Grafton around 700 PM CDT.
  St Michael around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4796 9944 4801 9942 4807 9931 4813 9917
      4803 9878 4780 9906
TIME...MOT...LOC 2345Z 293DEG 27KT 4802 9924

BP
Special weather statement, Aug 6, 5:48 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
648 PM CDT Tue Aug 6 2019

MNZ008-009-070000-
East Marshall MN-North Beltrami MN-
648 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND WEST
CENTRAL BELTRAMI COUNTIES UNTIL 700 PM CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grygla, or 29 miles east of Thief River Falls, moving southeast at 35
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Carmel around 650 PM CDT.
  Jelle around 700 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4825 9531 4818 9557 4817 9559 4817 9569
      4829 9575 4838 9551
TIME...MOT...LOC 2348Z 331DEG 29KT 4827 9558

BP
Special weather statement, Aug 6, 5:59 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
659 PM CDT Tue Aug 6 2019

MNZ008-009-016-070100-
East Marshall MN-North Beltrami MN-North Clearwater MN-
659 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...WEST
CENTRAL BELTRAMI AND NORTH CENTRAL CLEARWATER COUNTIES UNTIL 800 PM
CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carmel, or 31 miles east of Thief River Falls, moving southeast at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carmel, Jelle and Espelie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4792 9537 4813 9560 4817 9559 4817 9565
      4821 9569 4834 9551 4812 9507
TIME...MOT...LOC 2358Z 313DEG 23KT 4823 9552

BP

The radar

The Fargo/Grand Forks radar (KMVX), 137 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Eddy

When
August 6, 6:16 PM CST
Where
Eddy County, 0.47 mi W of New Rockford
Measured
1.25 in hail
Reported by
Public
Coordinates
47.680, -99.140

Quarter to half dollar sized hail was reported.

Hail, Eddy

When
August 6, 6:20 PM CST
Where
Eddy County, 0.47 mi W of New Rockford
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
47.680, -99.140

Dime to nickel sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833908, 833909.